Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS North Platte, NE

June 11, 1997Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 11, 1997, 8:05 PM CDT for Holt County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 8:05 PM CDT (01:05 UTC)
Expired
Jun 11, 1997, 9:10 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:12 PM CDTHail 0.75Atkinson, NE
Jun 11, 9:18 PM CDTHail 0.75Chambers, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 120107 RRA
SVRLBF
NEC089-120210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM CDT WED JUN 11 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...SOUTHERN HOLT COUNTY
 
AT 803 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 22 MILES WEST SOUTHWEST OF O NEILL OR 10 MILES
NORTHWEST OF AMELIA MOVING EAST AT 20 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  AMELIA                       BY 825 PM CDT
  CHAMBERS                     BY 835 PM CDT



 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:06 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 3:06 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT WED JUN 11 1997

STORMS PRESENTLY DEVELOPING MAIN CONCERN WITH POPS LONGTERM. AT 18Z
SURFACE LOW WAS LOCATED NORTH OF WHITECLAY...WITH TROUGH EXTENDING
SOUTH TO IML WITH DRIER AIR WORKING INTO THE SOUTHWEST. SCATTERED TSTMS
MOVING SOUTHEAST ACROSS SOUTHWEST SD WITH CLOSEST CELL APPROXIMATELY
30 MINUTES AWAY FROM STATE LINE. SATELLITE SHOWED LINE OF CUMULUS ALSO
DEVELOPING FROM NEAR SNY TO MHN. BEST AREA OF CONVERGANCE REMAINS ACROSS
THE NORTH AND NORTH CENTRAL PRESENTLY WITH THETA-E RIDGE EXTENDING NORTH
ACROSS WESTERN NEBRASKA.

STORMS TO THE NORTHWEST WERE SHOWING A WEAKENING TREND...HOWEVER AS STORMS
MOVE INTO BETTER MOISTURE FIELD EXPECT STORMS TO STRENGHTHEN. SOUTHWEST...
DRIER AIR WILL HELP WITH CONTINUED DEVELOPMENT FOR SCATTERED THUNDERSTORMS
SOME WHICH MAY BECOME SEVERE. MODERATE RISK AREA EXTENDS FURTHER NORTH
WITH PORTIONS OF NORTH CENTRAL INCLUDED. MODIFIED SOUNDING AT LBF
PRODUCES CAPE AROUND 2500 J/KG.
THIS EVENING SCATTERED THUNDERSTORMS THROUGHOUT FORECAST AREA
UNDER PARTLY CLOUDY SKIES. SOUTH WINDS HAVE INCREASED MOISTURE WITH
DEWPOINTS INTO THE MID 50S AND 60S. MODELS CONTINUE TO PUSH DRYLINE
EASTWARD TONIGHT WITH MUCH DRIER AIR WORKING IN OVERNIGHT. THE
QUESTION FOR TONIGHT THEN WILL DRYLINE MOVE EAST AND PROVIDE COOLER TEMPS
THAN PRESENT GUIDANCE PROJECTS.

MODELS ARE SIMILIAR WITH AVN PREFERRED. VORT LOBE TO THE NORTH APPEARS
TO BE MOVING NORTH VERSES EAST WITH ADDITIONAL LIFT BEING GENERATED
DUE TO THE CYCLONIC SHEAR AND SPEED. UPPER RIDGE TO BEGIN BUILDING INTO
THE WEST IN RESPONSE TO WEST COAST TROUGH NOW DIGGING IN. JET STREAKS
INDICATED ON GRIDDED DATA WITH LFQ OVR CENTRAL NEBRASKA THIS EVENING.
MODELS CONTINUE TO PUSH FOR SURFACE LOW TO MOVE INTO THE SOUTHERN
PLAINS WITH CONVERGANT BOUNDARY BETWEEN SOUTHWEST NEB INTO NORTHEAST
COLORADO. UPSLOPE FLOW AND RESIDING MOISTURE TO MAKE FOG POSSIBLE.

FURTHER P
ERIODS NOT CONSIDERED DUE TO ONGOING OPERATIONS.

WOOD

In the hours before

Local storm report, Jun 11, 6:07 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
605 PM CDT WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

055z0 PM    12 E WELLFLEET            NE   1.75 INCH HAIL
06/11/97   LINCOLN

TLW
Local storm report, Jun 11, 7:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
700 PM CDT WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    6 ENE CURTIS              NE   0.75 INCH HAIL
06/11/97   FRONTIER

0815 PM    8 NNE STOCKVILLE          NE   1.00 INCH HAIL
06/11/97   FRONTIER

0625 PM    MOOREFIELD                NE   1.75 INCH HAIL
06/11/97   FRONTIER

0626 PM    1 N CURTIS                NE   0.88 INCH HAIL
06/11/97   FRONTIER

TLW
Local storm report, Jun 11, 7:02 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
700 PM CDT WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    6 ENE CURTIS              NE   0.75 INCH HAIL
06/11/97   FRONTIER

0815 PM    8 NNE STOCKVILLE          NE   1.00 INCH HAIL
06/11/97   FRONTIER

0625 PM    MOOREFIELD                NE   1.75 INCH HAIL
06/11/97   FRONTIER

0626 PM    1 N CURTIS                NE   0.88 INCH HAIL
06/11/97   FRONTIER

TLW
Local storm report, Jun 11, 7:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
716 PM CDT WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    7 E AINSWORTH             NE   0.75 INCH HAIL
06/11/97   BROWN

0705 PM    8 SE STOCKVILLE           NE   0.75 INCH HAIL
06/11/97   FRONTIER

M. MUTCHLER
Special weather statement, Jun 11, 7:16 PM CDT, 49 minutes before
NEZ005-008-025>027-037-038-120050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT (615 PM MDT) WED JUN 11 1997

...THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 403 FOR
THE FOLLOWING COUNTIES OF CENTRAL AND NORTH CENTRAL NEBRASKA...

CHERRY...BROWN...THOMAS...BLAINE...LOUP...LOGAN...AND CUSTER...

AT 710 PM CDT...NORTH PLATTE RADAR INDICATED THAT THE STRONG STORMS
HAD MOVED OUT OF THOSE AREAS.

IF YOU OBSERVED ANY SEVERE WEATHER THIS EVENING...PLEASE GIVE YOUR
REPORTS TO THE NEAREST LAW ENFORCEMENT AGENCY.

THE WATCH CONTINUES FOR THE REST OF NORTH CENTRAL NEBRASKA.

SPRINGER
Local storm report, Jun 11, 7:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
716 PM CDT WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    7 E AINSWORTH             NE   0.75 INCH HAIL
06/11/97   BROWN

0705 PM    8 SE STOCKVILLE           NE   0.75 INCH HAIL
06/11/97   FRONTIER

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:11 PM CDTSevere Thunderstorm WarningLBFHolt59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.